ISSN 1470-3947 (print) | ISSN 1479-6848 (online)

Endocrine Abstracts (2019) 63 P485 | DOI: 10.1530/endoabs.63.P485

Life threatening 'hypocalcaemia' secondary to proton pump inhibitor induced 'functional hypoparathyroidism'

Dr. Syed Ali Oraizi Jafery, Dr. Usra Nazir & Dr Tahir Omer


Northampton General Hospital, Northampton, United Kingdom.


Introduction: Common causes of generalised seizures are epilepsy, meningitis, head injury and hypoglycaemia. But this is an unusual presentation of generalised seizures secondary to hypocalcaemia due to prolonged use of PPI’s. PPI’s are amongst the most commonly prescribed drugs due to their effective medicinal profile. They are generally well tolerated, however, are now increasingly reported to be associated with adverse effects. There has been some discrepancy about whether or not it causes electrolyte imbalance, but the goal of this presentation is to identify that prolonged use of PPI’s particularly in elderly patients, is associated with hypomagnesemia which in turn can induce hypocalcaemia by impairing the secretion and action of Parathyroid hormone.

Case details: Our case is a 73 year old gentleman, who presented to Emergency department with generalised seizure which was refractory to treatment. He was intubated and sedated. Venous blood gas showed very low level of calcium. Electrolyte profile confirmed low magnesium (0.23 mmol), low calcium (1.61 mmol), low potassium (2.6 mmol) and high phosphate of (1.7 mmol). He was given intravenous calcium, potassium and magnesium and the electrolytes were quickly reversed. He had low/normal PTH which was clearly inappropriate for the severe hypocalcaemia. He was extubated and moved to endocrine ward. Replacements were continued over next three days to maintain the electrolyte profile. Brain imaging and LP was normal. However he continued to become Hypocalcaemic. It was identified that he was taking Omeprazole for a long time and none of the other medications he was taking are known to cause hypocalcaemia. Omeprazole was immediately stopped and serial calcium and magnesium levels became stable. He was discharged on magnesium and calcium supplements along with Alfacalcidol to augment the calcium absorption. A repeat set of bloods was done one month later and all electrolytes, Vitamin D and PTH levels were normal.

Conclusion: The goal of this presentation is to correlate the use of PPI, severely low magnesium levels, subsequent profound hypocalcaemia, patient age, personal idiosyncrasy and the effect of stopping the culprit drug and quick reversal of electrolyte imbalance. Where most of the reported cases were found to have mild-moderate electrolyte changes with myalgia and paresthesias, our case was unique in the presentation being life threatening with generalised seizures and refractory to treatment initially. But effective replacement of electrolytes and timely identification of the cause saved the patients life and we avoided any long term adversities for the patient.

Article tools

My recent searches

No recent searches.